Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

October 24, 2023Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 24, 2023, 11:13 AM CDT for Rice County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2023, 11:13 AM CDT (16:13 UTC)
Expired
Oct 24, 2023, 11:45 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
30

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS83 KMPX 241613
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 AM CDT Tue Oct 24 2023
 
MNZ070-077-078-241645-
Dakota MN-Rice MN-Goodhue MN-
1113 AM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAKOTA...WEST
CENTRAL GOODHUE AND EASTERN RICE COUNTIES THROUGH 1145 AM CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dundas, or near Faribault, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Faribault, Northfield, Cannon Falls, Dundas, Stanton, Nerstrand,
Bridgewater, Miesville, New Trier, Nerstrand Big Woods State Park,
Wastedo, and Lake Byllesby.

This includes Interstate 35 between mile markers 58 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4425 9327 4439 9338 4465 9285 4445 9269
TIME...MOT...LOC 1613Z 236DEG 49KT 4437 9322 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

DPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 24, 6:56 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Oct 24, 6:56 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 AM CDT Tue Oct 24 2023

.DISCUSSION...(Today through Monday)
Issued at 331 AM CDT Tue Oct 24 2023

KEY MESSAGES:

- Multiple rounds of showers and storms expected through tonight for
  southern and eastern MN into western WI. A small risk for
  marginally severe hail will continue through tonight.

- Widespread rain remains likely Thursday/Thursday night with areas
  in southeastern MN into western WI seeing the most precip.

- Cold air to sweep in behind the late week system with max temps in the
  upper 30s this weekend. First flakes of the season are possible
  with these seasonably cold temps.

As expected, storms fired on the northern edge of the LLJ where
strong isentropic ascent and nearly 2000 j/kg of MUCAPE were present.
A few stronger cells developed, though we were able to scare up
nothing more than some penny size hail reports. As we go through the
morning, storm coverage will diminish as the h85 winds veer some and
becoming nearly parallel to the isotherms, shutting down the
overrunning process we saw overnight. We will get a short lull in
precip this morning as we transition from more isentropic forcing to
fgen related forcing. This transition doesn't look to take very long
and by the early afternoon, showers and storms should get going again
as fgen within the baroclinic zone gets going. This baroclinic zone
and associated fgen will only crawl slightly to the east through
tonight, with multiple rounds of showers and storms expected from
roughly Redwood Falls to St. Cloud on east. Some of the areas that
have seen a good amount of rain overnight will see a few more rounds
of rain through tonight, with a couple of streaks of 2+ inches of
rain through tonight likely, especially in the region from Mankato
over to Eau Claire. This heavy rain threat is highlighted by the 24
hour LPMM QPF ending 12z Wednesday from the HREF, which shows a
couple of streaks of 5-7" of rain for today/tonight over in WI.

As for the severe threat, HREF updraft strength and helicity tracks
continue to show this first overnight round of convection producing
the strongest updrafts through tonight. For later today, the location
of the warm front will determine where we have potential for some
surface based convection. That warm front looks to just sneak to the
west and north of Albert Lea and continue northeast to around Eau
Claire. Much of the convection we see develop within the h85
baroclinic zone this afternoon and tonight looks to happen on the
cool side of this boundary, but enough elevated instability and
shear will be in place to continue to support a marginal risk for
near severe hail. Any wind risk will happen closer to the warm
front, so for us, that risk would reside from roughly Albert Lea to
Eau Claire. Again, the bigger risk today/tonight looks to be from
excessive rain, as multiple rounds of showers and storms are
expected, with that Mankato to Eau Claire region looking to be most
susceptible to excessive rain issues given where storms Monday night
tracked.

Eventually we will get a break on Wednesday as the low level flow
becomes divergent as a surface ridge axis builds in. Though dry, it
will be a cloudy Wednesday, with temperatures not expected to move
very much during the day. This break in precip will be short-lived
though as the next surge in moisture will be moving into southern MN
Wednesday evening.

Come Thursday, there is high confidence in a shortwave advancing
from the South Central Plains toward the Great Lake region. This will
bring another round of precipitation to the region, with the QPF
winners again being in the SE quadrant of MN into western WI. Per the
EPS, forecast PWAT values in the aforementioned region exceed
climatological normals for late October by 250-300% on Thursday. The
flooding potential will certainly be something to keep an eye on as
soils will be saturated from systems earlier in the week. However, a
dry Wednesday will help to mitigate most concerns. Thursday's system
will be more widespread than earlier in the week, with thunder
chances limited to SE MN and western WI. Temperatures in the 50s lead
to high confidence in P-Type not being an issue, yet. It is looking
increasingly likely that areas SE of a line from Mankato-
Minneapolis-Rice Lake will see 1-3" rain through Friday morning (with
highest amounts farther to the SE). The GFS/EPS/CMC agree in near
1.5" at MSP through Thursday night. Taking a look in EAU, the same
trio of models is forecasting 2-2.5".

PoPs will settle on Friday, but the winds won't. The pressure field
will strengthen ahead of a synoptic scale positively-tilted trough
that will arrive late in the weekend. Sustained NW winds around
20MPH, gusting to 30MPH, are likely on Friday afternoon. This will
contribute to quite the gradient in high temps on Friday. Western WI
will be able to reach the 50s, where western MN will struggle to
reach the 40s. By Saturday, the chilly high temps in the 30s will
plague all. Scattered 30% PoPs on Saturday means some could see the
first flakes of the season in the afternoon. No accumulation is
expected as large positively-tilted troughs tend not to be big
producers on the QPF side of things.

With a large upper-level trough spanning the CONUS through the end
of the month, cooler than normal temperatures are favored. They will
stick around at least through the end of the month into early
November, as can be seen highlighted in the CPC's 8-14 day outlook.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM CDT Tue Oct 24 2023

We're in a lull of precip right now as we transition from the
overrunning precip we saw overnight to more frontally forced precip
for later today. That round is already starting to develop in SoDak
and should expand rapidly in western MN between 14z and 16z. Once it
gets going, we'll see several rounds of showers and thunderstorms
this afternoon through tonight from RWF to STC on east. Low cigs have
been slow to develop this morning, so did delay their arrival some,
but as rain expands this morning, MVFR cigs should start to develop
with it, with IFR cigs likely overnight as we get on the cold side of
the main frontal boundary.

KMSP...Expect the next round of showers and storms to move in around
lunch time and once it gets here, there will be on and off showers
and storms through about 6z tonight. Cigs have been slow to drop, but
once the next round of precip arrives, the atmo looks to finally
moisten enough to where it will be hard to avoid MVFR/IFR cigs for
the rest of the period.

/OUTLOOK FOR KMSP/
Wed...MVFR/VFR. -SHRA/IFR overnight. Wind NE 5-10 kts.
Thu...MVFR chc IFR. -SHRA likely. Wind NE 10-15 kts.
Fri...VFR. Chc -SHRA/IFR in the morning. Wind NW 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG/PEM
AVIATION...MPG
Hazardous weather outlook, Oct 24, 10:14 AM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1014 AM CDT Tue Oct 24 2023

MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028-
250845-
Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-
Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1010 AM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight.

A few thunderstorms capable of producing hail in excess of 1 inch in
diameter will be possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of heavy rain is possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-065-073-250845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-Redwood-
1010 AM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Today and Tonight.

Showers and storms move in from southwest to northeast this morning,
persisting into the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Oct 24, 8:34 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
834 AM CDT Tue Oct 24 2023

WIZ028-241400-
Eau Claire WI-
834 AM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EAU CLAIRE COUNTY
THROUGH 900 AM CDT...

At 834 AM CDT, Doppler radar was tracking a strong thunderstorm over
Price, or 17 miles northeast of Whitehall, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Fairchild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4460 9124 4467 9092 4460 9092
TIME...MOT...LOC 1334Z 253DEG 39KT 4457 9110

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CTG
Special weather statement, Oct 24, 10:17 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1017 AM CDT Tue Oct 24 2023

MNZ083-084-241545-
Waseca MN-Blue Earth MN-
1017 AM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLUE EARTH AND
NORTHERN WASECA COUNTIES THROUGH 1045 AM CDT...

At 1017 AM CDT, Doppler radar was tracking a strong thunderstorm near
Good Thunder, or 13 miles south of Mankato, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waseca, Janesville, Mapleton, St. Clair, Elysian, Good Thunder,
Vernon Center, Pemberton, Waseca Airport, Alma City, and Smiths Mill.

This includes the following highways...
 U.S. Highway 14 between mile markers 142 and 163.
 U.S. Highway 169 near mile marker 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 9418 4420 9369 4420 9345 4415 9340
      4407 9341 4385 9406
TIME...MOT...LOC 1517Z 239DEG 49KT 4397 9402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DPH
Special weather statement, Oct 24, 10:45 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT Tue Oct 24 2023

MNZ076-077-084-241615-
Le Sueur MN-Waseca MN-Rice MN-
1045 AM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LE SUEUR...
NORTHEASTERN WASECA AND RICE COUNTIES THROUGH 1115 AM CDT...

At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elysian, or 17 miles east of Mankato, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Faribault, Waterville, Morristown, Elysian, Warsaw, Sakatah Lake
State Park, Ruskin, and Faribault Airport.

This includes the following highways...
 Interstate 35 between mile markers 52 and 66, and near mile marker
68.
 U.S. Highway 14 between mile markers 149 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4419 9375 4447 9327 4427 9311 4419 9334
      4420 9340 4417 9341 4408 9366
TIME...MOT...LOC 1545Z 236DEG 47KT 4417 9362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DPH
Special weather statement, Oct 24, 11:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 AM CDT Tue Oct 24 2023

MNZ070-077-078-241645-
Dakota MN-Rice MN-Goodhue MN-
1113 AM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAKOTA...WEST
CENTRAL GOODHUE AND EASTERN RICE COUNTIES THROUGH 1145 AM CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dundas, or near Faribault, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Faribault, Northfield, Cannon Falls, Dundas, Stanton, Nerstrand,
Bridgewater, Miesville, New Trier, Nerstrand Big Woods State Park,
Wastedo, and Lake Byllesby.

This includes Interstate 35 between mile markers 58 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4425 9327 4439 9338 4465 9285 4445 9269
TIME...MOT...LOC 1613Z 236DEG 49KT 4437 9322

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 11:23 PM CDTSpecial Weather StatementMPXFaribault37 min
Oct 24, 12:02 AM CDTSpecial Weather StatementMPXMartin28 min
Oct 24, 12:08 AM CDTSpecial Weather StatementMPXFreeborn52 min
Oct 24, 12:33 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele27 min
Oct 24, 1:30 AM CDTSpecial Weather StatementMPXRedwood30 min
Oct 24, 1:55 AM CDTSpecial Weather StatementMPXBlue Earth35 min
Oct 24, 2:09 AM CDTSpecial Weather StatementMPXRenville36 min
Oct 24, 10:17 AM CDTSpecial Weather StatementMPXWaseca28 min
Oct 24, 10:45 AM CDTSpecial Weather StatementMPXRice30 min
Oct 24, 11:14 AM CDTSpecial Weather StatementMPXScott31 min
Oct 24, 12:32 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood43 min
Oct 24, 12:55 PM CDTSevere Thunderstorm WarningMPXSibley35 min
Oct 24, 1:06 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood24 min
Oct 24, 1:22 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley38 min
Oct 24, 1:32 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Sibley28 min
Oct 24, 1:52 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott38 min
Oct 24, 2:20 PM CDTSpecial Weather StatementMPXWashington25 min
Oct 24, 8:34 AM CDTSpecial Weather StatementMPXEau Claire26 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.